Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 50, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 27, 2018, 2:12 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2018, 2:12 PM HST (00:12 UTC)
- Expired
- Aug 27, 2018, 4:48 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 17 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854
WGHW50 PHFO 280012
FFWHFO
HIC001-280300-
/O.NEW.PHFO.FF.W.0050.180828T0012Z-180828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
212 PM HST MON AUG 27 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 500 PM HST.
* At 202 PM HST, radar and gages indicated heavy rain continuing
over the northwest Big Island. The gage at Waikii observed a rain
rate of 3 to 4 inches per hour. Heavy rainfall has also spread
southward and is occurring above the Hawaii Belt Road between
Waimea and Kalaoa. Dry gulches along the highway may overflow and
flood the road, especially between mile markers 8 and 28.
* Locations in the warning include but are not limited to...
Waipio Valley, Pohakuloa Camp, Puuanahulu, Hawi, Kamuela,
Kawaihae, Waikoloa Village, Pololu Valley, Kohala Ranch, Kapaau
and Waimanu Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 500 PM HST if heavy rain
persists.
LAT...LON 1969 15554 1967 15581 1976 15605 1985 15597
1986 15592 2001 15582 2016 15591 2023 15591
2027 15587 2025 15577 2020 15573 2014 15560
1987 15551
$$
Kodama2 follow-up statements
214
WGHW70 PHFO 280043
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
243 PM HST MON AUG 27 2018
HIC001-280300-
/O.CON.PHFO.FF.W.0050.000000T0000Z-180828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
243 PM HST MON AUG 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
At 238 PM HST...radar showed that heavy rain continues over the
South Kohala and North Kona Districts with peak rates of 2 to 3
inches per hour. Hawaii County Civil Defense reported that the Old
Saddle Road has been closed between Waikii and the Daniel K Inouye
Highway junction due to heavy runoff.
Locations in the warning include but are not limited to...
Waipio Valley, Pohakuloa Camp, Puuanahulu, Hawi, Kamuela, Kawaihae,
Waikoloa Village, Pololu Valley, Kohala Ranch, Kapaau and Waimanu
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 500 PM HST if heavy rain
persists.
LAT...LON 1969 15554 1967 15581 1976 15605 1985 15597
1986 15592 2001 15582 2016 15591 2023 15591
2027 15587 2025 15577 2020 15573 2014 15560
1987 15551
$$
Kodama287
WGHW70 PHFO 280248
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
448 PM HST MON AUG 27 2018
HIC001-280256-
/O.CAN.PHFO.FF.W.0050.000000T0000Z-180828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
448 PM HST MON AUG 27 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
Weather radar showed that heavy rain has ended. The Old Saddle Road
has been reopened and conditions on other roads have also improved.
LAT...LON 1969 15554 1967 15581 1976 15605 1985 15597
1986 15592 2001 15582 2016 15591 2023 15591
2027 15587 2025 15577 2020 15573 2014 15560
1987 15551
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:59 AM HST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 27, 11:59 AM HST, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 1159 AM HST Mon Aug 27 2018 .UPDATE... Added heavy rain and a slight chance of thunderstorms for Kauai and surrounding waters through the afternoon based on the current radar and satellite trends. && .SYNOPSIS... A trailing band of deep tropical moisture from Tropical Storm Lane, will keep windward areas showery through Tuesday, while leeward areas see a few showers spill over from time to time. Drier, more typical trade wind weather is expected to move in from east to west across the state on Tuesday night, with quite comfortable weather expected Wednesday through Friday with noticeably lower humidity levels. A more showery trade wind pattern may return next weekend. && .DISCUSSION... Tropical Storm Lane is located around 500 miles west southwest of Kauai, while a 1037 mb high is centered around 1700 miles north- northeast of Honolulu. The resulting gradient is driving moderate trade winds across the island chain this morning. Satellite imagery shows cloudy skies across Kauai and Oahu this morning with more breaks in the cloud cover over Maui County and the Big Island. Radar shows most of the rainfall passing over Kauai and waters to the west of the state. Lane is forecast to track westward today and tonight, before making a turn toward the north Tuesday through the end of the work week. Meanwhile, high pressure will remain in place well to the north of the state through next weekend, keeping trade winds blowing across the island chain. Moderate trade winds are expected through tonight, with breezy trades then expected Tuesday through Thursday. The trades are then expected to back off Friday through the upcoming weekend as surface troughing approaches or moves over the state. As for sensible weather details, a deep plume of tropical moisture lagging behind Lane with precipitable water values between 1.8 and 2.2 inches will move through the islands through Tuesday, keeping windward areas showery, while leeward areas see a few showers spilling over from time to time. A transition back to a drier and more typical summertime trade wind pattern is expected from east to west across the state on Tuesday night, and this should hold through the remainder of the work week. We could see an increase in trade showers over the upcoming weekend as a weak surface trough and associated deeper moisture move in from the east. && .AVIATION... Deep tropical moisture will linger over the Hawaiian Islands through Tuesday. Reduced ceilings and visibilities in passing showers are expected all areas, especially windward slopes and coasts. Shower activity may become increasingly active over the western third of the state tonight. AIRMET Sierra for mountain obscuration will persist for all principal islands. AIRMET Tango remains in effect for low level turbulence over and south through west of mountains. Trade winds will remain breezy through Tuesday. AIRMET Tango will likely remain in effect for the next 24 hours. && .MARINE... Lane continues on its westward course, further away from the islands. However, Lane is still close enough to maintain a threat for thunderstorms over the far southwest offshore waters today. Otherwise, locally strong trades will persist through at least Wednesday as high pressure maintains a tight gradient over the islands. Thus, the Small Craft Advisory (SCA) remains in effect for the waters around Maui and south of the Big Island through Wednesday. Tropical Cyclone Miriam is forecast to enter the Central Pacific Hurricane Center area of responsibility around Wednesday afternoon. Miriam's track takes the storm north once it crosses 140W longitude. The strength the trades after Thursday depends on Miriam's eventual track, however, a surface trough may form just east of the Big Island, lightening the winds in the process. Surf will be small through the upcoming weekend, but small swells from the northwest, south, and southwest will keep the surf from becoming flat. The largest of the south swell is expected over the upcoming weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && UPDATE/DISCUSSION...Foster AVIATION...Bedal MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:32 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 36 hr |
| Aug 27, 3:51 PM HST | Areal Flood Advisory | HFO | Kalawao | 89 min |
| Aug 27, 6:29 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Aug 27, 9:26 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 27, 11:57 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 28, 12:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 2:29 AM HST | Flash Flood Warning | HFO | Kauai | 18 hr |
| Aug 28, 3:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 4:18 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 28, 5:37 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 7:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 11:31 AM HST | Special Marine Warning | HFO | 44 min | |
| Aug 28, 12:12 PM HST | Special Marine Warning | HFO | 48 min | |
| Aug 28, 12:55 PM HST | Special Marine Warning | HFO | 65 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.